Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 21, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 23, 2025, 9:35 PM CDT for Fayette County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2025, 9:35 PM CDT (02:35 UTC)
- Expired
- Apr 23, 2025, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
683
WUUS53 KARX 240235
SVRARX
IAC065-240330-
/O.NEW.KARX.SV.W.0021.250424T0235Z-250424T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
935 PM CDT Wed Apr 23 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Fayette County in northeastern Iowa...
* Until 1030 PM CDT.
* At 935 PM CDT, a severe thunderstorm was located near Oelwein,
moving east at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Oelwein around 940 PM CDT.
Stanley around 1005 PM CDT.
Arlington around 1020 PM CDT.
Other locations impacted by this severe thunderstorm include Highways
3 And 187, County Road W 33 And 187, County Roads 3 And W 13, County
Road W 45 And 187, County Roads 3 And W 45, and County Roads 3 And W
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.
&&
LAT...LON 4264 9190 4268 9203 4275 9201 4279 9161
4264 9161
TIME...MOT...LOC 0235Z 277DEG 14KT 4272 9197
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Ferguson2 follow-up statements
429 WWUS53 KARX 240256 SVSARX Severe Weather Statement National Weather Service La Crosse WI 956 PM CDT Wed Apr 23 2025 IAC065-240330- /O.CON.KARX.SV.W.0021.000000T0000Z-250424T0330Z/ Fayette IA- 956 PM CDT Wed Apr 23 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHEASTERN FAYETTE COUNTY... At 956 PM CDT, a severe thunderstorm was located near Oelwein, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Arlington around 1020 PM CDT. Other locations impacted by this severe thunderstorm include Highways 3 And 187, County Road W 45 And 187, County Roads 3 And W 45, and County Roads 3 And W 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in La Crosse. && LAT...LON 4264 9190 4275 9192 4277 9161 4264 9161 TIME...MOT...LOC 0256Z 277DEG 14KT 4271 9186 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Ferguson
803 WWUS53 KARX 240321 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1021 PM CDT Wed Apr 23 2025 IAC065-240330- /O.EXP.KARX.SV.W.0021.000000T0000Z-250424T0330Z/ Fayette IA- 1021 PM CDT Wed Apr 23 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY WILL EXPIRE AT 1030 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 4264 9190 4275 9192 4277 9161 4264 9161 TIME...MOT...LOC 0320Z 277DEG 14KT 4270 9174 $$ Zapotocny
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:47 PM CDT, 2 hours 48 minutes earlier. Its key messages:
- Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat.
- There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA.
- A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s.
Area forecast discussion, Apr 23, 6:47 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 647 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat. - There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA. - A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s. && .DISCUSSION... Issued at 303 PM CDT Wed Apr 23 2025 We will continue to see periodic chances of showers and thunderstorms through the day Friday, with the most likely chances coming Thursday night (70 to 90%). Before Thursday night, zonal flow aloft should provide only weak forcing for ascent overall. However, we are keeping an eye on a cold front that will sweep through the area late this afternoon into the evening hours. There could be enough instability to spark off some storms during this time. The threat for strong to severe storms remains pretty marginal, given MUCAPE values to around 500 to 1000 J/kg per the 23.12z HREF ensemble, with mid-level lapse rates progged around 6 to 7 C/km. This would support the threat for large hail. Locally strong wind gusts appear to be more of a secondary threat with any strong storms as there is a brief window of time before the boundary layer decouples and stabilizes the lower levels. SPC has maintained a Marginal Risk (level 1 of 5) for severe weather this evening for areas along and south of a line from Osage, IA to Monroe Center, WI. As we go into the day Thursday, the zonal flow aloft will gradually breakdown, making way for a mid-level impulse to sweep through the Upper MS Valley region Thursday night into Friday morning. Increasing chances (70-90+%) of mainly showers are expected with this wave, given meager instability and mid-level lapse rates. However, the main focus for Thursday night will be heavier downpours due to copious moisture. Pwat values between 1 to 1.4" are progged with this activity, which is above the 90th percentile on the EC ensemble percentiles for precipitable water. The bulk of the precipitation for tonight through Friday should come during this time. Total rainfall should range between 0.5" to 1.5", but some locally higher amounts to around 2" are possible, per the HREF LPMM QPF fields. Eventually, conditions will dry out Friday, thanks to an area of high pressure that will build out of the Canadian Prairies. This should result in a seasonal Saturday, with high temperatures warming to the lower 60s across the area and dry conditions under mostly sunny skies. Sunday appears to be mostly dry to start, although shortwave ridging could spark off some more showers and perhaps an isolated thunderstorms later in the day. As we look ahead towards the start of the work week, we continue to keep an eye on an increased threat for strong to severe storms over the Upper MS Valley as a longwave upper-level trough approaches the region. An attendant cold front will eventually move through the area by late Monday, which should support some likely chances (50- 70%) of showers and storms. The convective parameter space appears supportive of the potential for strong to severe convection, given MLCAPE values on the order of 1000-2000 J/kg, and deep-layer shear values of 40 to 50 knots. ECMWF EFI values for CAPE-Shear are leaning towards values of 0.6 to 0.7 - on the lower-end of the scale. However, the CSU-ML severe probabilities suggest a notable signal for severe weather, with an all-hazards scenario possible. For now, SPC has outlooked the entire forecast area in a Slight Risk (level 2 of 5) for severe weather late Monday, so stay tuned to the latest forecast! It will also feel warmer by Monday, with high temperatures building into the middle to upper 70s for most locations. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 645 PM CDT Wed Apr 23 2025 VFR conditions currently present across the area. Isolated showers and thunderstorms are currently moving east across the area north of I-90 with the most intense activity east of the Mississippi River. Convective activity will be fairly limited across the area with coverage in showers and storms increasing a bit more overnight into tomorrow morning. Have covered these chances with PROB30s at the terminals for now but these may need to be adjusted in future updates. Late in the period looks to be when coverage becomes more widespread. Any showers and storms could create brief MVFR conditions with lower CIGs and visibilities. RST will also see MVFR CIGs begin to build in late in the period with IFR to LIFR possible after 00Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Zapotocny AVIATION...Barendse
Hazardous weather outlook, Apr 23, 4:21 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 421 AM CDT Wed Apr 23 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-241330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 421 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Periodic showers and thunderstorms today and tonight. An isolated strong to severe storm could develop over parts of northeast Iowa or southwest Wisconsin. Large hail would be the primary severe risk with a secondary risk of damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday and Thursday night. At this time, severe storms are not anticipated. Thunderstorms return to the forecast Sunday through Tuesday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... While spotter activation may not be utilized today, any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-241330- Taylor- 421 AM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms return to the forecast Sunday through Tuesday. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny
In the hours before
Special weather statement, Apr 23, 6:26 PM CDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 626 PM CDT Wed Apr 23 2025 WIZ041-042-240000- La Crosse WI-Monroe WI- 626 PM CDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE AND SOUTHWESTERN MONROE COUNTIES THROUGH 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over Bangor, or 9 miles southwest of Sparta, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of east central La Crosse and southwestern Monroe Counties, including the following locations... Leon, Farmers Valley, and The Coulee Experimental Forest. This includes Interstate 90 in Wisconsin between mile markers 16 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4383 9108 4388 9109 4393 9064 4381 9064 TIME...MOT...LOC 2326Z 265DEG 26KT 4387 9097 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ferguson
Special weather statement, Apr 23, 7:01 PM CDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service La Crosse WI 701 PM CDT Wed Apr 23 2025 WIZ043-044-240045- Juneau WI-Adams WI- 701 PM CDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JUNEAU AND CENTRAL ADAMS COUNTIES THROUGH 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over Dellwood, or 7 miles west of Friendship, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Adams and Friendship around 705 PM CDT. Other locations impacted by this storm include Kens Marina And Campground, Highway 13 And County E, Buckhorn State Park, The Preston Cliffs, Grand Marsh, County Roads G And M, Roche A Cri State Park, and Highway 21 And County G. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4392 9007 4400 9006 4402 8960 4388 8960 TIME...MOT...LOC 0000Z 272DEG 29KT 4394 8997 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ferguson
Special weather statement, Apr 23, 9:04 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT Wed Apr 23 2025
IAZ030-240230-
Clayton IA-
904 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON COUNTY THROUGH
930 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkader, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Garnavillo around 915 PM CDT.
Other locations impacted by this storm include Lock And Dam 10,
Osborne, Motor, Communia, Clayton Center, and County Roads X 47 And C
7 X.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 9147 4289 9145 4288 9110 4286 9110
4285 9109 4283 9110 4283 9108 4277 9107
4276 9106 4275 9107 4275 9106 4273 9106
TIME...MOT...LOC 0204Z 275DEG 24KT 4282 9137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FergusonSpecial weather statement, Apr 23, 9:25 PM CDT, 10 minutes before
Special Weather Statement National Weather Service La Crosse WI 925 PM CDT Wed Apr 23 2025 IAZ030-WIZ061-240300- Clayton IA-Grant WI- 925 PM CDT Wed Apr 23 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON AND WEST CENTRAL GRANT COUNTIES THROUGH 1000 PM CDT... At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over Garnavillo, or 7 miles northwest of Guttenberg, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Guttenberg around 930 PM CDT. Other locations impacted by this storm include Lock And Dam 10, North Andover, Glen Haven, and County Roads X 47 And C 7 X. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4279 9133 4287 9132 4289 9094 4273 9093 TIME...MOT...LOC 0225Z 272DEG 21KT 4283 9124 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Ferguson
Special weather statement, Apr 23, 9:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
932 PM CDT Wed Apr 23 2025
IAZ029-240300-
Fayette IA-
932 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
1000 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oelwein, moving east at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Oelwein around 935 PM CDT.
Other locations impacted by this storm include County Road W 33 And
187, County Roads 3 And W 13, Westgate, County Road W 45 And 187,
County Roads 3 And W 45, and County Roads 3 And W 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4268 9204 4278 9201 4278 9168 4264 9173
4264 9188
TIME...MOT...LOC 0232Z 277DEG 14KT 4270 9194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
FergusonThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 9:04 PM CDT | Special Weather Statement | ARX | Clayton | 26 min |
| Apr 23, 9:25 PM CDT | Special Weather Statement | ARX | Clayton | 35 min |
| Apr 23, 9:32 PM CDT | Special Weather Statement | ARX | Fayette | 28 min |
| Apr 23, 11:21 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.